Organisation for Anti-Convulsant Syndrome
Registered Charity No. 1116497
UK Helpline: 07904 200364
Fetal Anti-Convulsant Syndrome is caused when a mother uses anti-convulsant medication during pregnancy (also known as Anti-Epileptic Drugs, or AEDs: AEDs are not only used to treat epilepsy but are also used to treat pain, migraine, bi-polar and other mental health conditions).
One of the challenges that can occur for the pregnant mother with epilepsy is that some mothers tend to have more severe seizures during pregnancy. It is because of this that some doctors will up the dosage during the pregnancy which can make the fetus more susceptible to problems during pregnancy. The risk of disability varies according to the specific drug taken; however, there are some patterns to be seen in them all. Fetal anti-convulsant syndrome(s) are/is not a 'genetic' condition in the usual sense but current opinion is that it is in the way these drugs are metabolised by some pregnant women, and/or their affected children, predisposes the unborn baby to damage. This variation in metabolism probably is genetically determined but there is, as yet, no test at present to determine which mothers, taking this medicine, is at risk. Seizures too will carry their own risks to the foetus, so these issues must be weighed up before making any choices. Different drugs carry more risks of the mother conceiving a child with FACS than others. Sodium Valproate is regarded as by far the worst, with up to 35 – 40% likelihood of the child conceived being affected. For women who have had one child diagnosed with Fetal Anti-Convulsant syndrome, the risk of having a second affected baby may be as high as 55%. The risk of anti-convulsant syndrome is believed to be higher when the mother takes more than one AED.
Common Symptoms of FACS
Many mothers experience difficult pregnancies:
Many side effects of the fetal anti-convulsant syndromes involve the following areas:
Other Physical Defects.